Unintentionally and rapidly losing weight

Hey y’all, I’ve been fit most of my life. I did gymnastics until I was 15 and have always been active outdoors. I just started an antidepressant 2 months ago and I’ve begun to rapidly lose weight. I started increasing my caloric intake by 1,000 per day and kept my activity the same, but I am still losing weight. I spoke to my doctor and she is confused as well since most people gain weight on an antidepressant. Has anyone else experienced this? Do I need to stop taking the antidepressant? I’m down to 107lbs from a previous 119lbs and getting discouraged.

Replies

  • tiptoethruthetulips
    tiptoethruthetulips Posts: 3,307 Member
    So did your doctor do blood tests? Thyroid? Anything else?

    I would have thought blood tests would be in order for someone who had rapid unexplained weight loss.
  • robertw486
    robertw486 Posts: 2,344 Member
    That's really rapid weight loss. I'd suggest logging everything you eat, as well as exercise and activity, to help figure it out. Assuming the meds has a positive impact, your activity level could have increased more than you think.

    But regardless of cause, I agree it's worth talking to a doctor about. For most people increasing calories by 1000 a day is a sure way to gain weight rather than continue loss.
  • sarabushby
    sarabushby Posts: 651 Member
    Also, how long ago did you increase your calories by 1000/day? It might take a while before you see a gain on the scales just as it can take a while before someone sees a loss when they go on a diet. If you can at least plateau by adding these extra calories then I’m guessing that’d be a good thing.

    In the meantime it sounds like blood work with your GP and working your way through the list of high calorie foods to add to your diet!
  • deannalfisher
    deannalfisher Posts: 5,601 Member
    can you open up you diary?

    i'm hypothesizing that you are potentially not eating as much as you think you are
  • comptonelizabeth
    comptonelizabeth Posts: 1,697 Member
    I would get a, second opinion. But would also say that not everyone gains weight in anti depressants. I've been taking amitriptyline (it's an anti depressant but I'm on it for nerve pain) for 2 months and have found it's decreased my appetite and I'm having to force myself to eat. I have lost a bit of weight but, in my case I know it's because I'm eating less. If you're logging everything accurately I'd say definitely go back to your doctor, or another one if that's an option